Florida, 2012

Tropical Storm and Flash Flood in Florida, May 27 to 29, 2012

May 27 to 29, 2012 · NWS JAX · 10 events in 8 counties and zones

and moved slowly inland across north Florida Monday the 28th and on the 29th began to recurve to the northeast over south Georgia. Tropical storm force winds caused tree and power line damage mainly impacting coast counties late on the 27th and during the early morning hours of the 28th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$10,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical Storm Beryl moved onshore on the northeast Florida coast the night of Sunday May 27th...and moved slowly inland across north Florida Monday the 28th and on the 29th began to recurve to the northeast over south Georgia. Tropical storm force winds caused tree and power line damage mainly impacting coast counties late on the 27th and during the early morning hours of the 28th. The strongest winds measured was a 73 mph gust at 10:35 pm on the 27th at Buck Island on the St. Johns River, just west of Mayport. On the 28th and 29th, as Beryl tracked slowly over north Florida and south Georgia, flooding rainfall developed with storm total rainfall amounts of 6 to 15 inches reported across northeast Florida and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 8:03 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, May 26, 8:03 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
903 PM EDT SAT MAY 26 2012

.UPDATE...SUBTROPICAL STORM BERYL CONTINUES TO MOVE SOUTHWEST AT
ABOUT 6 MPH OVER THE WRN ATLC AS OF THE 8 PM NHC ADVISORY. PSN WAS
ABOUT 270 MI ENE OF JACKSONVILLE FL. SKIES ARE MOSTLY CLEAR ACROSS
THE AREA AHEAD OF BERYL AND IS EXPECTED TO MOVE INTO THE COASTAL
WATERS LATE SUNDAY AFTERNOON AND EVENING AND FORECAST TO MAKE A
LANDFALL SUNDAY NIGHT IN OUR FORECAST AREA. CURRENT POPS LOOKED
GOOD WITH SLIGHT ADJUSTMENTS TO DELAY ONSET OF PRECIP FOR LAND
ZONES UNTIL SUNDAY. BASED ON LATEST GUIDANCE HAVE UPGRADED
PORTIONS OF THE TROPICAL STORM WATCH TO A WARNING AND ADDED FLOOD
WATCH BEGINNING SUN AFN THROUGH TUE MORNING FOR MOST OF THE CWA
AS BERYL CONTINUES SLOWS IT FORWARD PROGRESS AND BEGINS TO STALL
ON MONDAY. PLEASE REFER TO LOCAL STATEMENT FOR THE NWS JACKSONVILLE
FOR FURTHER DETAILS ON BERYL IMPACTS.

&&

.AVIATION...GENERALLY VFR CONDITIONS EXPECTED TONIGHT WITH THE
EXCEPTION BEING MVFR VSBYS IN SMOKE POSSIBLE AT VQQ AND GNV. WINDS
STAYING UP OVERNIGHT SHOULD PRECLUDE FOG FORMATION. EXPECT SHOWERS
TO START AFFECTING THE EAST COAST AFTER 12Z SUNDAY WITH CHANCE OF
TSRA AFTER 16Z.

&&

.MARINE...WINDS AND SEAS WILL INCREASE AFTER MIDNIGHT WITH TROPICAL
STORM CONDITIONS POSSIBLE BY MORNING. WINDS AND SEAS WILL DECREASE
BY MIDWEEK AS FLOW BECOMES OFFSHORE.

RIP CURRENTS: HIGH RISK THROUGH THE HOLIDAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  89  70  86 /   0  60  70  70
SSI  75  82  74  85 /  20  80  80  80
JAX  70  84  71  85 /  20  80  90  80
SGJ  72  82  73  85 /  30  90 100  80
GNV  68  88  70  85 /  10  70  80  80
OCF  68  88  70  85 /  10  70  80  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY MORNING FOR
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-HAMILTON-NASSAU-ST JOHNS-
     SUWANNEE-UNION.

     TROPICAL STORM WARNING FOR BAKER-CLAY-DUVAL-FLAGLER-NASSAU-
     PUTNAM-ST JOHNS.

     TROPICAL STORM WATCH FOR BRADFORD-UNION.

     HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY MORNING FOR
     APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

     TROPICAL STORM WARNING FOR BRANTLEY-CHARLTON-COASTAL CAMDEN-
     COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-WAYNE.

     TROPICAL STORM WATCH FOR APPLING-BACON-CLINCH-PIERCE-WARE.

     HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
     BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
     NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

SHASHY/ZIBURA/KEEGAN/SANDRIK
Hazardous weather outlook, May 26, 9:36 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 PM EDT SAT MAY 26 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-271230-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1036 PM EDT SAT MAY 26 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

A TROPICAL STORM WARNING REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...BAKER...NASSAU...DUVAL...CLAY...ST JOHNS...PUTNAM...
FLAGLER...WAYNE...BRANTLEY...INLAND GLYNN...COASTAL GLYNN...
CHARLTON...INLAND CAMDEN AND COASTAL CAMDEN.

A TROPICAL STORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...UNION...BRADFORD...BACON...APPLING...WARE...PIERCE AND
CLINCH...

...HIGH RISK OF RIP CURRENTS...

...FLOOD WATCH IN EFFECT FOR PORTIONS OF THE AREA SUNDAY AFTERNOON
INTO EARLY NEXT WEEK...

.DAY ONE...TONIGHT...

SUBTROPICAL STORM BERYL WILL CONTINUE TO MOVE SOUTHWEST OFF SOUTHEAST
U.S. COAST THROUGH TONIGHT. SEE THE SUBTROPICAL STORM LOCAL
STATEMENT FOR MORE DETAILS.

EASTERLY SWELL AND SURF CONDITIONS WILL INCREASE AS BERYL
APPROACHES...PRODUCING A HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SUBTROPICAL STORM BERYL WILL APPROACH FROM THE EAST ON SUNDAY AND
THEN MOVE WEST INTO THE AREA LATE SUNDAY AND MONDAY. BERYL IS
FORECAST TO REMAIN INLAND BEFORE EMERGING OVER THE ATLANTIC WATERS
TUESDAY NIGHT. SEE THE SUBTROPICAL STORM LOCAL STATEMENT FOR MORE
DETAILS ON THE LOCAL IMPACTS.

A HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH MONDAY. RIP
CURRENTS WILL BE LIFE-THREATENING TO ANYONE ENTERING THE SURF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...STORM
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND SUNDAY
NIGHT DUE TO SUBTROPICAL STORM BERYL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 tropical storm, 1 flood, 1 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Flood, Suwannee

When
May 27, 12:01 AM EST to May 29, 11:59 PM EST
Where
Suwannee County, 3.17 mi NE of Obrien to 6.02 mi ESE of Houston
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
30.060, -82.890

The media and emergency management reported 11 to 15 inches of storm total rainfall across eastern Suwannee County. About 8 miles NE of Branford, 11.80 inches of rainfall was measured during Beryl. In Wellborn, 15 inches of rainfall was measured. The cost of damage is unknown, and a base amount was estimated so the report could be included in Storm Data (must enter a damage cost for the report to be accepted by the software).

Tropical Storm, Duval

When
May 27, 11:03 AM EST to 10:10 PM EST
Where
Duval forecast zone
Reported by
Official NWS Observations

Tropical storm force wind gusts began around noon, 12:03 pm, on the 27th across Duval county. At this time, the ASOS station at Craig Airfield measured a wind gust to 39 mph. At 3:15 pm, the Jacksonville Beach Pier measured sustained winds of 35 mph with gusts to 55 mph. At 6:25 pm the Mayport Naval Station ASOS measured a gust to 48 mph. At 6:49 pm, Craig Airfiled in Arlington measured a wind gust to 46 mph in a rain band. At 8:30 pm, the Jacksonville Beach Pier Mesonet site measured a wind gust of 56 mph. At 8:30 pm, a Mesonet site at Huguenot Park measured a sustained wind of 54 mph with a gust to 63 mph. At 8:47 pm, the Mayport Naval Station ASOS measured a gust to 58 mph in a rain band. At 9 pm, broadcast media reported that the Wonderwood Expressway was shut down in both directions near A1A after a light pole was blown down across the road. At 9:20 pm, local broadcast media reported a roof was blown off a home on Hecksher Drive, about 3 miles NW of Fort Caroline. At 9:30 pm, broadcast media reported a tree was blown down on a home on the 700 block of Arlet Drive. The time of this damage was based on radar. At 9:36 pm, Craig Airport measured a gust to 58 mph. At 9:48 pm, Naval Air Station Jacksonville measured a wind gust to 60 mph. At 10 pm, the mesonet station on Buck Island measured a gust to 67 mph, this is about 4 miles west of Mayport on the St. Johns River south bank. At 10:05 mph, a wind gust to 56 mph was measured at the Jacksonville International Airport by the ASOS station. At 10:30 pm, an NWS employee reported a large tree was blown down and blocking Stowe Run Lane in Arlington. At 10:35 pm, the Buck Island mesonet site measured a gust to 73 mph (highest known measured speed for Beryl). At 10:35 pm, the mesonet site at Huguenot Park measured sustained winds of 50 mph with gusts to 60 mph. At 10:37 pm, Naval Air Station Jacksonville measured at 65 mph wind gust. At 11:00 pm, the Jacksonville Electric Authority reported about 18,000 power outages in the Jacksonville area of Arlington. At 11:10 pm, as mesonet site about 4 miles west of Mayport measured sustained winds NNE at 47 mph with gusts to 62 mph.

Rough surf and flooding reports started during the early morning hours of the 28th across Duval county. At 12:50 am, an off duty NWS employee reported rough surf around 6 feet and water up to the dune line at Jacksonville Beach. At 9:45 am, minor flooding was reported in San Marco, about a foot lower than the water height from TS Fay, per an NWS employee observation. At 10:43 am, an NWS employee reported flooding at 1596 Lancaster Terrace at the Broadview Towers Condominium. The St. Johns River rose similar to TS Fay at this location. A below ground parking lot was completely flooded with three cars floating. The river was breaking over the sea wall. Peak flooding at this location occurred between 4 am and 5 am earlier in the morning. At 10:43 am, flooding was reported at the corner of Copland and River Blvd in Jacksonville Beach. Parts of the seawall were ripped off and moved 8 to 12 feet. A dock was destroyed and debris was over the area. The peak flooding at this location was around 5 am to 6 am.

During the afternoon heavy rainfall amounts from Beryl across Duval county included at 3:18 pm report from broadcast media of storm total rainfall amounts thus far of 4.05 inches at I-295 and Gate Parkway. At 4:16 pm, the broadcast media reported over 6 inches of measured rainfall thus far on Debutante Drive in Arlington.

Tropical Storm, Flagler

When
May 27, 2:13 PM EST to May 28, 11:41 AM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

At 3:13 pm on the 27th, the county emergency management agency reported a tree was blown down on power lines on Forest Hill Drive in Palm Coast. At 9:42 pm on the 27th, trees were blown down on a power line at North 18th St. and Central Ave. in Flagler Beach. At 12:41 pm on the 28th, storm total rainfall amounts in Palm Coast were 5.43 in northern Palm Coast to 5.25 inches in east Palm Coast. Elsewhere in Palm Coast rain totals ranged from 2.25 inches in west-central Palm Coast to 4 inches in west Palm Coast.

Tropical Storm, Nassau

When
May 27, 7:45 PM EST to 9:35 PM EST
Where
Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

At 8:45 pm the NOS Buoy at Fernandina Beach reported a storm surge of 3.47 feet. At 9:35 pm, the emergency manager reported a telephone pole and power lines were blown down on Norris St. between Alexander and Church Streets in St. Marys. At 10:35 pm that evening, the broadcast media reported wind damage to a beach condo in Fernandina Beach.

Tropical Storm, Clay

When
May 28, 7:52 AM EST
Where
Clay forecast zone
Reported by
NWS Employee

A large tree was blown at 4368 Banks Road.

Tropical Storm, St. Johns

When
May 28, 8:21 AM EST
Where
St. Johns forecast zone
Reported by
NWS Employee

Heavy rainfall of 2.24 inches was reported at Anastasia Island.

Flash Flood, Duval

When
May 28, 9:43 AM EST
Where
Duval County, 2.83 mi SSW of Jacksonville to 2.67 mi SSW of Jacksonville
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.311, -81.684

At 10:43 am, flooding was reported at 1596 Lancaster Terrace at the Broadview Towers Condos. The river rose similar to levels observed during TS Fay in 2008. A below ground parking lot was completely flooded with three cars floating. The river was breaking over the sea wall. Peak flooding at this location occurred between 4 to 5 am. At the same time, flooding was also reported at the corner of Copland St and Riverside Ave. Parts of the sea wall were removed and moved about 8 to 12 feet. A dock was destroyed and debris was dispersed throughout the area. The peak flooding at this location was between 5 and 6 pm. The cost of damage was estimated.

Tropical Storm, Suwannee

When
May 28, 7:40 PM EST to 8:20 PM EST
Where
Suwannee forecast zone
Reported by
Emergency Manager
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

At 4:40 pm, wind damage occurred to a shed and water pump northeast of Live Oak. At 5:10 pm at residence was damaged at 22207 41st Drive in Branford.

Funnel Cloud, Columbia

When
May 29, 12:40 PM EST
Where
Columbia County, 6.02 mi SSE of Ellisville
Reported by
Emergency Manager
Coordinates
29.920, -82.560

Several public reports of a funnel cloud near Oleno State Park. No damage was seen when officials arrived to survey.

Thunderstorm Wind, Bradford

When
May 29, 3:10 PM EST
Where
Bradford County, Starke
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.950, -82.100

A tree and power line were blown down on State Road 16 in Heilborn Springs. The time was estimated based on radar. The cost of damage was estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388410, 388413, 388445, 388446, 388447, 388448, 388454, 388455, 388411, 388412.